Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 1, NWS Sioux Falls, SD

April 28, 2025Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at Apr 28, 2025, 2:34 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 2:34 PM CDT (19:34 UTC)
Expired
Apr 28, 2025, 3:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

076 
WFUS53 KFSD 281934
TORFSD
MNC033-101-282000-
/O.NEW.KFSD.TO.W.0001.250428T1934Z-250428T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
234 PM CDT Mon Apr 28 2025

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northwestern Cottonwood County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...

* Until 300 PM CDT.

* At 234 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Westbrook, or 14 miles east of Slayton, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Storden and Westbrook around 240 PM CDT.
  Jeffers around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4386 9551 4394 9559 4420 9520 4419 9510
      4411 9510 4411 9505 4405 9501
TIME...MOT...LOC 1934Z 234DEG 42KT 4395 9547 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

IG
2 follow-up statements
744 
WWUS53 KFSD 281947
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
247 PM CDT Mon Apr 28 2025

MNC101-281956-
/O.CAN.KFSD.TO.W.0001.000000T0000Z-250428T2000Z/
Murray MN-
247 PM CDT Mon Apr 28 2025

...THE TORNADO WARNING FOR SOUTHEASTERN MURRAY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Minnesota.

&&

LAT...LON 4392 9536 4399 9547 4401 9547 4420 9520
      4419 9510 4411 9510 4411 9505 4405 9501
TIME...MOT...LOC 1946Z 229DEG 34KT 4402 9537 

$$

MNC033-282000-
/O.CON.KFSD.TO.W.0001.000000T0000Z-250428T2000Z/
Cottonwood MN-
247 PM CDT Mon Apr 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN COTTONWOOD COUNTY...

At 246 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Storden, or 15 miles northwest of Windom, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Jeffers and Storden around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4392 9536 4399 9547 4401 9547 4420 9520
      4419 9510 4411 9510 4411 9505 4405 9501
TIME...MOT...LOC 1946Z 229DEG 34KT 4402 9537 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

IG
536 
WWUS53 KFSD 282007
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
307 PM CDT Mon Apr 28 2025

MNC033-282016-
/O.EXP.KFSD.TO.W.0001.000000T0000Z-250428T2000Z/
Cottonwood MN-
307 PM CDT Mon Apr 28 2025

...THE TORNADO WARNING FOR NORTHWESTERN COTTONWOOD COUNTY HAS
EXPIRED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Nobles, Cottonwood, and Jackson Counties through 3:45 pm.

&&

LAT...LON 4392 9536 4399 9547 4401 9547 4420 9520
      4419 9510 4411 9510 4411 9505 4405 9501
TIME...MOT...LOC 2006Z 234DEG 42KT 4415 9511 

$$

IG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Apr 28, 12:46 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Scattered thunderstorms will continue to track to the northeast across our area through mid morning. Isolated severe thunderstorms are possible with hail up to one inch hail, wind gusts to 60 mph, and locally heavy downpours.
  • Storms develop along and ahead of a cold front mid afternoon Monday, quickly becoming severe. Greatest severe risk is 2 PM to 9 PM along and east of Interstate 29. Main threats are very large hail over 2 inches in diameter and damaging wind gusts to 70 mph. A few tornadoes and locally heavy downpours are also possible with the strongest storms.
  • After much colder air moves in briefly to start off Tuesday, high temperatures should rebound into the 60s and 70s for the second half of the week. After Monday night, the next chance (<40%) for showers and thunderstorms will be Wednesday through early Thursday.
Area forecast discussion, Apr 28, 12:46 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Scattered thunderstorms will continue to track to the
  northeast across our area through mid morning. Isolated severe
  thunderstorms are possible with hail up to one inch hail, wind
  gusts to 60 mph, and locally heavy downpours.

- Storms develop along and ahead of a cold front mid afternoon
  Monday, quickly becoming severe. Greatest severe risk is 2 PM
  to 9 PM along and east of Interstate 29. Main threats are
  very large hail over 2 inches in diameter and damaging wind
  gusts to 70 mph. A few tornadoes and locally heavy downpours
  are also possible with the strongest storms.

- After much colder air moves in briefly to start off Tuesday,
  high temperatures should rebound into the 60s and 70s for the
  second half of the week. After Monday night, the next chance
  (<40%) for showers and thunderstorms will be Wednesday through
  early Thursday.

&&

.DISCUSSION...
Issued at 355 AM CDT Mon Apr 28 2025

Current mesoanalysis indicates a surface low situated central SD
very early this morning. A cold front extends southward from this
low into central NE. Convection has been ongoing overnight in the
vicinity of the surface low and along the cold front, fed by a 40 to
50 kt low level jet extending through the eastern half of NE and SD.
Some of these thunderstorms were severe earlier in the night, though
have currently weakened somewhat. Hi-res models show these storms
continuing to push to the east across our area through the early
morning hours as the low level jet shifts eastward, with the storms
finally exiting our area by mid morning. Although elevated, isolated
storms still have the potential to become strong to severe through
the early morning hours with MUCAPE running around 1500 J/KG in
conjunction with effective shear either side of 40 kts. The main
threats with this would be damaging winds and large hail.

After this activity exits the area, there should be a relative lull
in shower/thunderstorms from mid morning to mid afternoon as a
capping inversion strengthens across the area. The aforementioned
low pressure will shift into northeastern SD by mid afternoon,
dragging the cold front to near the Interstate 29 corridor by that
time. At the same time, an upper level trough begins to shift into
eastern SD, and with cooling temperatures aloft models generally
have the cap breaking around 3 to 4 pm. Hi-res guidance has been a
bit flaky and somewhat inconsistent for several runs in handling the
onset of thunderstorms in the afternoon, but the latest trend would
be for development just east of the Interstate 29 corridor in the
vicinity of the front perhaps as early as 3 pm. Models suggest
discrete development initially, and with mid level lapse rates of 7-8
C/KM, MUCAPE around 2500 J/KG, and 0-6 bulk shear around 65 kts or
greater, storms would become quickly severe. The main threats would
be 2" plus hail and winds up to 70 mph with DCAPE running around
1500-2000 J/KG. Also cannot rule out tornadoes with the
proximity to a boundary, 0-1 KM shear around 25 kts, and LCL
heights initially around 2000-2500 ft AGL. In addition,
localized heavy rain will also be a possibility. With the very
strong mid level flow, any storms would quickly push eastward,
transitioning to a more linear mode (strong 850 winds nearly
parallel to the boundary) as they exit to the east of our CWA
around 7 pm or so. There will still be the possibility of
elevated convection behind the initial front into the evening
hours as analysis would suggest a secondary front sweeping in
behind the leading front. Although instability will be waning by
that time, lingering 60 kts bulk shear and MUCAPE between
500-1000 J/KG could result in an isolated strong to severe storm
with large hail/strong winds - mainly from the southern
Interstate 29 corridor and eastward. This would diminish across
the area by about 9 pm. Even so, we could keep a few showers
across the area into later tonight as the upper level trough
sweeps eastward into MN and IA.

Strong cold air advection will sweep into the region behind the
system, dropping lows tonight into the 30s to lower 40s. Surface
high pressure builds into the area on Tuesday, leading to a much
nicer day with lighter winds and highs in the lower to mid 60s.

Highs warm back above normal on Wednesday as southeasterly flow
returns ahead of another cold front. At the same time, a shortwave
trough will move across the central Plains, and a surface low will
develop in response to this. Guidance currently indicates this low
moving south and east of our area, keeping heavier rain and stronger
storms away from us. Still, if this low ends up far enough north, we
could see some wrap-around moisture impact primarily northwest Iowa.
GEFS and the NBM are a little more bullish with this scenario, with
probabilities of a tenth of an inch of rain around 30-50%, while the
European and Canadian ensembles have a less than 20% chance of a
tenth. Either way, scattered showers associated with the
aforementioned cold front will be possible, especially near and west
of I-29 late Wednesday into Wednesday night. Probabilities for
a tenth of an inch of rain with these showers are in the 20-60%
range.

Northwest flow behind the front along with a passing trough will
lead to cooler temperatures again on Thursday, but still near-normal
for this time of year. Very spotty showers will also be possible as
this trough moves across the area. This trough will get replaced
with ridging aloft heading into the weekend, which will lead to
warming temperatures. Could even see highs start reaching the low-
80s again by Saturday. Heading into early next week, ensembles are
indicating another deep trough or upper-low developing over the
western CONUS and potentially ejecting into the Plains. This could
start another period of stormy weather, though details are limited
at this time being this far out.&&

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Apr 28 2025

Latest satellite and radar shows a line of thundershowers that has
developed along a boundary that is approximately along I-29. This
boundary will continue to push eastwards through the majority of the
afternoon hours. These storms are expected to be strong to severe
though the good news is that these storms will remain east of all
TAF sites once they push through KFSD. This round of storms looks to
push east of the area by the later afternoon hours. However, a
second round of isolated strong to severe storms is possible along
and north of the Missouri River and into adjacent areas of northwest
Iowa for a few hours late this afternoon and part of the evening
hours. At the same time, winds will be turning to out of the
northwest with gusts up to about 35 knots while MVFR stratus returns
to the area. The stratus will overspread the entire area through the
evening and overnight hours. However, the stratus will completely
exit the area around sunrise tomorrow morning, leaving VFR
conditions and weakening winds to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM/Samet
AVIATION...Meyers
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 1:28 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
128 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Beaver Creek            43.61N 96.36W
04/28/2025  M1.00 Inch       Rock               MN   Trained Spotter

&&

JC
Local storm report, Apr 28, 1:49 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
149 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     Hail             2 E Beaver Creek        43.62N 96.32W
04/28/2025  M2.00 Inch       Rock               MN   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

JC
Local storm report, Apr 28, 2:05 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
205 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Hail             2 ENE Beaver Creek      43.62N 96.32W
04/28/2025  M2.75 Inch       Rock               MN   Public

            Non-uniform hail measured at 2.8 inches at
            its widest.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:56 PM CDTSevere Thunderstorm WarningFSDRock34 min
Apr 28, 1:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Rock47 min
Apr 28, 2:27 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles48 min
Apr 28, 2:44 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles46 min
Apr 28, 3:02 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles43 min
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson33 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.